Angioedema of the Tongue: Who was the culprit?
The present case appears in NEJM. A 75-year-old man presented to the emergency department with diffuse swelling of his tongue that had begun a few hours earlier. He had no known history of allergies. He had been taking 25 mg of captopril twice daily for the past three years because of hypertension.

On examination, he could neither speak nor swallow. He had a large, swollen, protuberant tongue (Panels A and B) and hypersalivation and was breathing through his nose. His blood pressure was normal. He had mild tachypnea, but not hypoxemia, stridor, or wheezing.

Angioedema was diagnosed, and the patient was treated with epinephrine, antihistamines, and corticosteroids; the symptoms resolved over a three-hour period.

Laboratory tests subsequently showed that tryptase and complement component levels (C1q, C3, and C4) were normal. The angioedema was likely due to the angiotensin-converting-enzyme inhibitor.

Source: https://www.nejm.org/doi/full/10.1056/NEJMicm050510
Dr. S●●●●n P●●●●●●a and 17 others like this4 shares
Like
Comment
Share
Dr. S●●●●●●●●●●●●●●●●●●l S●●●●●●●●●●●●●●●●●●l
Dr. S●●●●●●●●●●●●●●●●●●l S●●●●●●●●●●●●●●●●●●l General Medicine
Angio oedema of tongue due to ace inhibitor
Sep 15, 2018Like1
A●●l M●●●●●a
A●●l M●●●●●a General Medicine
Impressive, seeing complication of ace inhibitors for the first time.
Sep 16, 2018Like
Dr. R●●●●h S●●●h
Dr. R●●●●h S●●●h General Medicine
I hv also managed pt with sm presentation during my residency ,was hypertensive medication acei
Sep 17, 2018Like